Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 35, NWS Fort Worth, TX

March 16, 2004Bell County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Mar 16, 2004, 11:37 PM CST for Bell County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2004, 11:37 PM CST (05:37 UTC)
Expired
Mar 17, 2004, 12:30 AM CST
In force
53 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Bell County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 5.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2416 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

657 
WUUS54 KFWD 170537
SVRFTW
TXC027-170630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1136 PM CST TUE MAR 16 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BELL COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1230 AM CST

* AT 1136 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM OVER MORGANS POINT RESORT...MOVING SOUTH AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TEMPLE AROUND 1145 PM CST
  BELTON AROUND 1150 PM CST
  HOLLAND AROUND 1220 AM CST

HAIL TO THE SIZE OF NICKELS. FOR YOUR PROTECTION MOVE TO A STURDY 
SHELTER UNTIL THE STORM PASSES.

LAT...LON 3130 9740 3124 9757 3084 9745 3100 9710

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 8:50 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Mar 16, 8:50 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
850 PM CST TUE MAR 16 2004

.UPDATE...
ELEVATED SHOWERS AND THUNDERSTORMS HAVE WEAKENED AND MOVED INTO EAST
TEXAS.  A FEW SHOWERS ARE STILL POSSIBLE ACROSS THE EXTREME EAST AND
SOUTH TONIGHT...AS WEAK LARGE SCALE LIFT ASSOCIATED WITH AN EXITING
SHORTWAVE...INTERACTS WITH DECENT MID LEVEL INSTABILITY AND ELEVATED
MOISTURE.

PARTLY TO MOSTLY CLOUDY SKIES WILL CONTINUE OVERNIGHT AND LIGHT
NORTHEAST WINDS WILL BECOME SOUTHEAST...AS SURFACE HIGH PRESSURE
MOVES INTO THE LOWER MISSISSIPPI VALLEY AND A SURFACE LOW DEVELOPS
IN SOUTHEAST COLORADO.

ONLY OTHER CHANGES TO THE PREVIOUS FORECAST PACKAGE WILL BE TO
ADJUST SURFACE DEWPOINTS AND RELATIVE HUMIDITIES FOR THE OVERNIGHT
HOURS.

/79
&&

.AVIATION...
MID-LEVEL COOLING AND WEAK QG ASCENT ASSOCIATED WITH NW-FLOW VORT
MAX WILL SUPPORT CONTINUED DEVELOPMENT OF TSRA THROUGHOUT THE
EVENING ACROSS NORTH TEXAS. SHORT TERM GUIDANCE SUGGESTS THAT BETTER
CHANCES FOR TSRA WILL SHIFT SWD TOWARD THE KACT TRACON IN THE NEXT
COUPLE HOURS...WHERE SLIGHTLY BETTER MID-LEVEL LAPSE RATES RESIDE
PER ACCAS FIELD ON LATEST VISIBLE IMAGERY. WE WILL INCLUDE A VCTS
AND CB GROUP FROM 03-08Z FOR KACT TO ACCOUNT FOR THIS POSSIBILITY.
OTHERWISE...BKN/VFR DECKS SHOULD CLEAR THE METROPLEX SITES BY 06-07Z
AND THE WACO AREA BY 07-08Z. MID-LEVEL NW FLOW PATTERN IS PROGGED TO
PERSIST THROUGH THE FORECAST PERIOD...WITH MID-LEVEL CIGS RETURNING
TO THE KDFW/KACT TRACONS AHEAD OF ANOTHER UPSTREAM VORT MAX ON
WEDNESDAY AFTENROON. SFC WINDS SHOULD BE LIGHT E/SE FOR FIRST HALF
OF THE TAF...BEFORE VEERING TO SOUTH AND INCREASING TO 10-16 KTS ON
WEDNESDAY AFTERNOON.

65/DD

&&

.PREV DISCUSSION...
215 PM CST TUE MAR 16 2004

A WEAK SURFACE LOW WILL DEVELOP OVER NORTH TEXAS AND MOVE EAST
DURING THE DAY WEDNESDAY. ASSOCIATED SFC PRESSURE FALLS WILL CAUSE
FRONT TO OUR SOUTH TO ADVANCE NWD.  DEWPOINTS OVER S TX ARE IN THE
MID TO UPPER 60S ATTM AND THIS MOIST AIR WILL HAVE NO PROBLEM
ADVECTING NWD. IN FACT...ETA PROG DEWPOINTS MAY BE A BIT LOW WHICH
MAY BE CAUSING AN UNDERESTIMATE OF SB/MLCAPES.  REGARDLESS...
MLCAPES SHOULD EXCEED 1500 J/KG OVER THE SOUTHERN HALF OF CWA BY WED
AFTERNOON.  MID-LEVEL LAPSE RATES OF NEAR 7 DEG/KG AND ONLY WEAK
CAPPING WILL ALLOW FOR THUNDERSTORMS TO DEVELOP IN WARM SECTOR.
FORECAST 0-3KG SHEAR OF 60 TO 70 KT OVER THE SOUTHEASTERN QUARTER OF
THE CWA LATE WED INTO WED NIGHT (AS 35-45 KT LLJ DEVELOPS) WILL BE
SUFFICIENT FOR SUPERCELLS DESPITE RELATIVELY WEAK UPPER-LEVEL
WINDS.  CONSISTENT WITH RECENT MODEL DATA AND SPS SLIGHT RISK...WE
WILL CONFINE MENTION OF SVR WED/WED NIGHT TO EASTERN HALF OF CWA
WHERE PARAMETERS DISCUSSED ABOVE APPEAR MOST FAVORABLE.  SINCE LIFT
WILL BE GENERATED PRIMARILY THROUGH LOW-LEVEL MESOSCALE/CONVECTIVE
PROCESSES (LITTLE IN THE WAY OF UPPER-LEVEL FORCING)...THUNDERSTORMS
SHOULD BE SCATTERED (AT LEAST INITIALLY).

SFC LOW WILL MOVE EAST OF AREA WED NIGHT...BUT FRONT WILL LINGER AND
THEN DRIFT NORTHWARD ACRS THE AREA THURS.  THEREFORE...WE WILL
INCLUDE 20 POP FOR POSSIBLE THUNDERSTORMS THURS AS WELL...BUT SVR
POTENTIAL APPEARS GREATLY DIMINISHED AS LLJ PUSHES EAST.

REGARDING TEMPERATURES...WE FEEL THAT MOS HIGHS FOR WED AND THURS
ARE TOO HIGH.  THERE IS STILL CONSIDERABLE GROUND MOISTURE TO BE
EVAPORATED.  FURTHERMORE...INCREASING SFC MOISTURE ON THE HEELS OF
LOW LEVEL SELY FLOW DOES NOT BODE WELL FOR HIGHS NEAR 80 THIS TIME
OF YEAR.  THURSDAY...WITH FRONT IN THE AREA...RESIDUAL CLOUDS...AND
AN EAST TO SOUTHEAST SURFACE WINDS...HIGHS NEAR 80 STILL SEEM TOO
WARM.

ANOTHER FRONT WILL APPROACH NORTH TEXAS SAT NIGHT...AND CLEAR THE
AREA SUNDAY BEFORE STALLING.  SO...ANOTHER ROUND OF SLIGHT CHANCE
POPS IS WARRANTED GIVEN INSTABILITY AND RELATIVELY HIGH SFC MOISTURE
EXPECTED.

ROBBINS

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX        50  74  56  74 /   0  40  50  20
WACO,TX                     53  76  60  79 /   0  40  50  20
PARIS, TX                   47  72  54  71 /   0  20  30  20
DENTON, TX                  48  72  56  73 /   0  20  30  20
MCKINNEY, TX                48  72  56  73 /   0  20  30  20
DALLAS, TX                  50  74  56  74 /   0  40  50  20
TERRELL, TX                 50  74  57  74 /   0  40  50  20
CORSICANA, TX               52  75  59  77 /   0  40  50  20
TEMPLE, TX                  53  76  60  79 /   0  40  50  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
&&
Hazardous weather outlook, Mar 16, 9:00 PM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
900 PM CST TUE MAR 16 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171200-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT...GENERALLY ALONG AND
SOUTHEAST OF A LINE FROM COMANCHE...TO WAXAHACHIE AND BONHAM.
OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES AND BRIEF HEAVY
RAINFALL ARE POSSIBLE WITH ANY STORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN
HALF OF NORTH TEXAS WEDNESDAY AFTERNOON AND EVENING...GENERALLY
EAST OF INTERSTATE 35.  THE MAIN THREATS WILL BE FROM LARGE HAIL AND
DAMAGING WINDS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTH TEXAS
THURSDAY...AND AGAIN SATURDAY AFTERNOON INTO SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH WEDNESDAY MORNING.

65/DD

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 10:57 PM CSTSevere Thunderstorm WarningFWDCoryell63 min
Mar 16, 11:40 PM CSTSevere Thunderstorm WarningFWDRobertson35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.